Alert archive / North Carolina / Beach Hazards Statements in 2016

Beach Hazards Statement 10, NWS Newport/Morehead City, NC

August 5, 2016

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 5, 2016, 8:11 PM EDT. It took effect at Aug 6, 2016, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2016, 8:11 PM EDT (00:11 UTC)
In effect from
Aug 6, 2016, 8:00 AM EDT
Expired
Aug 6, 2016, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

757 
WHUS42 KMHX 060011
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
811 PM EDT FRI AUG 5 2016

...HIGH THREAT OF RIP CURRENTS SATURDAY BETWEEN CAPE LOOKOUT AND
CAPE HATTERAS...

.THE COMBINATION OF LONG PERIOD SWELLS AND GUSTY SOUTHWEST WINDS
WILL LEAD TO A HIGH THREAT OF RIP CURRENTS ALONG THE CENTRAL NORTH
CAROLINA COAST ON SATURDAY.

NCZ103-061200-
/O.EXP.KMHX.BH.S.0009.000000T0000Z-160806T0000Z/
/O.NEW.KMHX.BH.S.0010.160806T1200Z-160807T0000Z/
OUTER BANKS DARE-
811 PM EDT FRI AUG 5 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING SOUTH OF CAPE HATTERAS...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES FROM CAPE HATTERAS SOUTH.

* TIMING AND TIDES...THE BEST CHANCE FOR STRONG RIP CURRENTS WILL
  BE A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH OCCURS BETWEEN 4
  AND 6 PM SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

NCZ095-104-061200-
/O.NEW.KMHX.BH.S.0010.160806T1200Z-160807T0000Z/
CARTERET-OUTER BANKS HYDE-
811 PM EDT FRI AUG 5 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING NORTH OF CAPE LOOKOUT...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE LOOKOUT.

* TIMING AND TIDES...THE BEST CHANCE FOR STRONG RIP CURRENTS WILL
  BE A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH OCCURS BETWEEN 4
  AND 6 PM SATURDAY AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$
1 follow-up statement
666 
WHUS42 KMHX 060709
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 AM EDT SAT AUG 6 2016

...HIGH THREAT OF RIP CURRENTS TODAY BETWEEN CAPE LOOKOUT AND
CAPE HATTERAS...

.THE COMBINATION OF EASTERLY SWELLS AND GUSTY SOUTHWEST WINDS
WILL LEAD TO A HIGH THREAT OF RIP CURRENTS ALONG THE CENTRAL NORTH
CAROLINA COAST TODAY.

NCZ095-103-104-062100-
/O.CON.KMHX.BH.S.0010.160806T1200Z-160807T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
309 AM EDT SAT AUG 6 2016

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES FROM CAPE HATTERAS TO CAPE LOOKOUT.

* TIMING AND TIDES...THE BEST CHANCE FOR STRONG RIP CURRENTS WILL
  BE A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH OCCURS BETWEEN
  430 AND 5 PM LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 5, 7:49 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 5, 7:49 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
749 PM EDT FRI AUG 5 2016

.SYNOPSIS...
A stationary front over the area will dissipate tonight. A cold
front will move drift in from the NW Sunday and become stationary
off the south coast. The front will linger into early next week,
dissipating on Wednesday.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
As of 745 pm Friday, a weak surface low over the offshore waters
east of Cape Hatteras this evening and the associated stationary
front across the area will drift north and dissipate tonight. Most
of the shower activity has diminished across the area except
across the far western CWA. However, a slight chance for
additional showers and perhaps an isolated thunderstorm will
continue inland with 30 PoPs across the immediate coast. Models
show a vort center moving NE just off the coast overnight while at
the same time an upper level trof and its elongated vort energy
approaches from the west. in southwest flow, a bit of humidity
returns tonight with lows in the mid 70s inland to around 80 along
the coast.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 3 pm Fri...Upper level trof moves in during the day as it
slowly weakens. Warm SW flow across the region will push the highs
into the lower 90s inland to upper 80s coast, with mid 80s for the
OBX. No specific area seems more likely to see convection so have
gone chance PoPs across the entire area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 PM Fri...Widespread showers/scattered thunderstorms and
temps slightly below normal to start the period, then gradual
drying and warm up mid to late week. A slow moving cold front
will push through the area Sunday into Monday, then stall south
of the area Monday and Tuesday, then high pressure will rebuild
over the area through late week.

Saturday night through Monday night...A slow moving cold front
will push through the area Sunday into Monday, as stacked low
pushes east through southern Canada and the NE US. Model
differences continue regarding the timing and the strength of the
front. The latest GFS continues to be slightly faster and stronger
initially, but then keeps the front stalled along the southern
coast into Monday afternoon...which is similar to the ECMWF
movement. While the NAM, the slowest of the three, never really
seems to push the boundary all the way through the southern
coastal areas. So confidence is still slightly below normal
regarding movement of the front. The front is progged to stall
south of the area into Tuesday as weak waves develop along
it...while high pressure builds in from the north. The best chance
for widespread precip still looks to be Sunday into Monday with
the frontal boundary, but could see a sharpened precip gradient
develop with highest pops across the southern half of the cwa.
Increased pops to likely across the southern half of the area
Sunday afternoon and Sunday night, with chance pops north.
Forecast soundings show little shear and marginal instability but
will keep thunder mention. At this time think the main threat will
be the potential for locally heavy rainfall and minor flooding,
with PWAT values increasing to aoa 2.25". Right now looks like
widespread 0.5-1.5" with locally higher amounts, especially across
the southern tier. Low level thickness values support temps near
or slightly below climo. Highs Sunday in the mid to upper 80s and
slightly cooler Monday, highs in the mid 80s, with low level E/NE
flow and clouds behind the front. Could see overnight lows drop
into the upper 60s to around 70 inland and mid 70s along the coast
Sunday night.

Tuesday through Friday...The stalled front will weaken and wash
out by late Tuesday as models depict weak coastal trough
developing into Wednesday in response to low developing in the
deep south. Once front washes out expect precip to become more
diurnally driven and will continue low chance to slight chance
pops. High pressure will shift offshore late Wednesday into
Thursday with low level S/SW returning, as upper ridge builds over
the region. Gradual warm up expected through the week with highs
Tuesday in the mid to upper 80s, warming into the upper 80s to low
90s Thu and Fri.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
.Short Term /through Saturday/...
As of 745 pm Friday, a moist unstable airmass will remain over
the region through the period, however, VFR conditions are
primarily expected. Isolated showers and possibly a thunderstorm
are possible overnight at terminals but not enough coverage to
warrant VCSH. Scattered showers and thunderstorms possible at or
near all 4 terminals Saturday. Did include a VCTS in the TAF for
Saturday Afternoon at all terminals. Brief Sub-VFR conditions are
possible in and near convection. Surface winds S to SW 5 knots or
less overnight, then SW around 10 knots Saturday.

Long Term /Saturday night through Wednesday/...
As of 3 PM Fri...The best chance for widespread sub-VFR
conditions will be Sunday into Monday with good coverage of
showers and thunderstorms, as a front slowly moves through the
area then stalls across SE NC. Otherwise convective coverage will
be scattered with mainly VFR during the day. Low stratus and or
fog will be possible each morning...especially early next week
with light NE/E sfc flow behind front.

&&

.MARINE...
Short Term /through Saturday/...
As of 745 pm Friday, a weak surface low off of Cape Hatteras this
evening will drift slowly north and dissipate tonight. Winds will
become SW and increase overnight to around 15 knots across the
coastal waters. Seas generally 2-4 feet with 3-5 feet in the
central waters. Pressure gradient will slowly tighten up Saturday
as a frontal boundary approaches from the NW. Winds will increase
to 15-20 knots south of Oregon Inlet during the day, remaining
10-15 knots north. Seas of 3 to 4 feet tonight will build to 4-6
feet south of Oregon Inlet and 3-5 feet north on Saturday. A small
craft advisory is in effect for the coastal waters south of Oregon
Inlet for Saturday Afternoon through Saturday Night.

Long Term /Saturday night through Wednesday/...
As of 3 PM Friday...Gusty SW winds 15-25 knots and elevated seas
5-7 feet will continue Sat evening with high pressure offshore
and front approaching from the northwest. SCA will start off the
period, mainly south of Oregon Inlet, and possibly for the Pamlico
Sound. Winds and seas will gradually diminish Sunday morning as
gradient relaxes. A cold front will slowly push south through the
waters Sunday into Monday, with E/NE winds 10-15 knots developing
behind the front...and SW winds 10-15 knots ahead of it. Still
some model differences so confidence is low at this time on timing
and strength of post frontal winds. Models are now trending slower
with the front and not pushing it through the southern waters
until Monday afternoon. Seas will be mainly 2 to 4 feet behind the
front into Mon. Boundary will remain stalled just south or across
the southern waters Monday Night before washing out late Tue. NE/E
winds 10-15 knots becoming more SE less than 15 knots late Tue
with seas dropping to 2 to 3 feet by Tue evening. SE winds aob 10
knots continue Wed with seas 2 to 3 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Saturday morning through Saturday
     evening for NCZ095-103-104.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ103.
MARINE...Small Craft Advisory from 2 PM Saturday to 9 AM EDT Sunday for
     AMZ154.
     Small Craft Advisory from 2 PM Saturday to 4 AM EDT Sunday for
     AMZ152-156-158.

&&

SYNOPSIS...HSA
NEAR TERM...RSB/HSA
SHORT TERM...HSA
LONG TERM...CQD
AVIATION...RSB/CQD/HSA
MARINE...RSB/CQD/HSA
Hazardous weather outlook, Aug 5, 3:54 AM EDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 AM EDT FRI AUG 5 2016

NCZ029-044>047-079>081-090>094-060800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
354 AM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-104-060800-
CARTERET-ONSLOW-OUTER BANKS HYDE-
354 AM EDT FRI AUG 5 2016

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-060800-
OUTER BANKS DARE-
354 AM EDT FRI AUG 5 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:18 PM EDTSpecial Weather StatementMHXDuplin42 min
Aug 6, 4:01 PM EDTSpecial Weather StatementMHXOnslow44 min
Aug 6, 4:23 PM EDTSpecial Weather StatementMHXPamlico37 min
Aug 6, 4:45 PM EDTSpecial Weather StatementMHXOnslow30 min
Aug 6, 5:00 PM EDTSpecial Weather StatementMHXPamlico30 min

Nearby

Beach Hazards Statements in North Carolina, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.